For healthcare professionals
JAAM DIC score
The Japanese Association for Acute Medicine (JAAM) DIC score adds four items, the SIRS score, the platelet count or its fall within 24 hours, fibrin/fibrinogen degradation products (FDP) and the prothrombin time (PT) ratio, to diagnose disseminated intravascular coagulation (DIC) in acutely ill patients such as those with sepsis. This tool is written for clinicians caring for patients in hospital. It is not a self-check.
Enter the results
For an acutely ill patient in hospital, for example with sepsis. Nothing you enter leaves this page.
Count the SIRS criteria with the SIRS criteria calculator.
What you will see
The JAAM DIC score from 0 to 8, the points for each item and whether the total reaches the DIC mark of 4.
Educational only, not medical advice. A score never replaces the judgment of the treating team.
Source
JAAM DIC criteria by Gando and colleagues for the JAAM DIC Study Group, Critical Care Medicine 2006, with the points as printed in Table 1 of two open access reviews: Iba and colleagues, Journal of Intensive Care 2023 (CC BY 4.0), and Yang and colleagues, Frontiers in Medicine 2025 (CC BY 4.0). The wording on this page is our own. The tests check every band edge, the platelet fall rule, the DIC mark of 4 and the maximum of 8.
Validated in
We cite the 2006 paper but do not quote it; its title describes a multicenter, prospective validation in critically ill patients. Iba 2023 writes that JAAM released the criteria in 2006 using readily available laboratory tests and clinical data, and that they are used popularly for the diagnosis of sepsis-associated DIC in Japan.
Limits
The two tables differ in small ways, and this tool states which it follows: Iba 2023 prints the SIRS item as more than 3 and Yang 2025 as 3 or more; a SIRS score runs from 0 to 4, so a score of 3 or more counts here. Yang 2025 prints FDP over 25 for 3 points but under 25 for 1 point, and Iba 2023 prints 25 or more, so 25 counts as 3 points. Yang 2025 labels the clotting row PT ratio but writes PT-INR 1.2 or more; this tool uses the PT ratio, as in Iba 2023. Iba 2023 notes that after the Sepsis-3 update the JAAM criteria became outdated because they include the SIRS score. A low platelet count or high FDP can have causes other than DIC, and the score does not tell them apart.
The score, step by step
Points as printed in Table 1 of Iba 2023 and Yang 2025 (Iba 2023) (Yang 2025), from the 2006 criteria (Gando 2006):
| Item | Result | Points |
|---|---|---|
| SIRS score | 0 to 2 | 0 |
| 3 or more | 1 | |
| Platelet count (x 10^9/L) | 120 or more, and no fall of 30% or more | 0 |
| 80 to under 120, or a fall of 30% or more within 24 h | 1 | |
| Under 80, or a fall of 50% or more within 24 h | 3 | |
| FDP (µg/mL) | Under 10 | 0 |
| 10 to under 25 | 1 | |
| 25 or more | 3 | |
| PT ratio | Under 1.2 | 0 |
| 1.2 or more | 1 |
The total ranges from 0 to 8. Both tables print a total of 4 or more as DIC (Iba 2023) (Yang 2025). When both the count and the fall give points, the higher one counts. Worked example: a SIRS score of 3 (1), a platelet count of 70 (3), FDP of 8 (0) and a PT ratio of 1.25 (1) give 1 + 3 + 0 + 1 = 5, which reaches the DIC mark.
Reading the result
In a comparison of DIC criteria summarized by Yang 2025, the JAAM and SIC criteria were more sensitive and less specific (Yang 2025). Iba 2023 writes that the JAAM DIC and SIC scores reflect disease severity, and that screening and monitoring for DIC have been done in Japan with the JAAM criteria (Iba 2023). It also notes that SIC criteria are simpler, less costly and so more suitable for monitoring (Iba 2023). Yang 2025 Table 1 lists a 2024 version, JAAM-2, with the same platelet, FDP and PT items but no SIRS item, and a DIC mark of 3 or more (Yang 2025); this tool scores the 2006 criteria.
Related tools
For the international criteria, see the ISTH overt DIC score and, for sepsis under the current definition, the sepsis-induced coagulopathy (SIC) score. To count the SIRS criteria, use the SIRS criteria calculator; for organ failure, the SOFA score calculator. Other bedside scores are listed under For healthcare professionals.
Sources
- Iba T, Helms J, Connors JM, Levy JH. The pathophysiology, diagnosis, and management of sepsis-associated disseminated intravascular coagulation. J Intensive Care. 2023;11:24. doi:10.1186/s40560-023-00672-5. Open access (CC BY 4.0). Table 1: ISTH overt DIC, JAAM DIC and SIC scoring systems. pmc.ncbi.nlm.nih.gov/articles/PMC10202753/
- Yang H, Ma X, Li X. The diagnosis of DIC: a current overview. Front Med (Lausanne). 2025;12:1502628. doi:10.3389/fmed.2025.1502628. Open access (CC BY 4.0). Table 1: overt-ISTH, JAAM, SIC and JAAM-2 scoring systems. pmc.ncbi.nlm.nih.gov/articles/PMC11825743/
- Gando S, Iba T, Eguchi Y, et al; Japanese Association for Acute Medicine Disseminated Intravascular Coagulation (JAAM DIC) Study Group. A multicenter, prospective validation of disseminated intravascular coagulation diagnostic criteria for critically ill patients: comparing current criteria. Crit Care Med. 2006;34(3):625-631. doi:10.1097/01.CCM.0000202209.42491.38. Cited, not quoted. doi.org/10.1097/01.CCM.0000202209.42491.38
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.